Extended-cycle birth control pills: Is spotting common?
Medically reviewed by Drugs.com. Last updated on Dec 7, 2022.
Spotting or bleeding between periods (breakthrough bleeding) can occur with any birth control pill, especially during the first few months of use. However, breakthrough bleeding is more likely with continuous and extended-cycle regimens than with the traditional 28-day schedule. Breakthrough bleeding can also occur when taking normal 28-day birth control pills in a continuous manner.
What causes breakthrough bleeding with oral contraceptives isn't always clear. It may simply take time for your body to adjust to the hormones in the pill or for your uterus to transition to a thinner lining (endometrium).
You're more likely to experience breakthrough bleeding if you:
- Miss a pill
- Start a new medication, such as certain antibiotics, or take supplements, such as St. John's wort, that may interfere with the contraceptive
- Become ill with vomiting or diarrhea, which may impair absorption of the medication
Unpredictable bleeding resulting from the use of continuous or extended-cycle birth control pills usually decreases with time. In the meantime:
- Continue taking the medication as directed. Breakthrough bleeding isn't a sign that the pill isn't working. If you stop taking it, you risk unplanned pregnancy.
- Track breakthrough bleeding in a calendar or diary. Typically, careful tracking offers reassurance that breakthrough bleeding is decreasing.
- Ask your health care provider about taking a short pill-free break. If you've taken active pills for at least 21 days, your provider may suggest that you stop for three days to allow bleeding that resembles a period and then take the pill again for at least 21 days.
- If you smoke, ask your health care provider to help you quit. Women who smoke are more likely to experience breakthrough bleeding than are women who don't smoke.
If breakthrough bleeding becomes heavy or lasts more than seven days in a row, contact your provider. There may be another possible cause for the bleeding, such as an infection. Depending on the circumstances, your provider may recommend an alternative method of contraception.